Indapamide-induced hyperparathyroidism: a case report
- 113 Downloads
Hypercalcaemia is a common metabolic abnormality and is often a clue to the presence of unsuspected illness. Hyperparathyroidism is a common cause of hypercalcaemia. The hypercalcaemia usually is discovered during a routine serum chemistry profile. Hyperparathyroidism is mainly caused by a parathyroid adenoma but other aetiologies for high parathyroid hormone levels exist, one of which has been suggested to be the use of thiazide diuretics . Thiazide diuretics have been described to cause hypercalcaemia through different mechanisms [7, 8]. Our experience supports the fact that even thiazide-like diuretics may induce hyperparathyroidism as we report the case of a gentleman on indapamide. This drug, increasingly being used for the treatment of hypertension , has never been reported to cause this side effect.
KeywordsHyperparathyroidism Thiazide Primary Hyperparathyroidism Perindopril Parathyroid Adenoma
- 3.The ALLHAT Officers and Coordinators for the ALLHAT Collaborative Research Group (2002) Major outcomes in high-risk hypertensive patients randomized to angiotensin-converting enzyme inhibitor or calcium channel blocker vs diuretic: the Antihypertensive and Lipid-Lowering Treatment to Prevent Heart Attack Trial (ALLHAT). JAMA 288:2981–2997CrossRefGoogle Scholar
- 7.Suki WN, Hull AR, Rector FC, Seldin DW (1967) Mechanism of the effect of thiazide diuretics on calcium and uric acid. Clin Res 15:78Google Scholar